Alert archive / Missouri / Flash Flood Warnings in 2003

Flash Flood Warning 54, NWS Springfield, MO

August 21, 2003Oregon County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 21, 2003, 5:16 PM CDT for Oregon County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 5:16 PM CDT (22:16 UTC)
Expired
Aug 21, 2003, 9:30 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Oregon County, MO

The radar

The Springfield radar (KSGF), 183 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1352 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 212217
FFWSGF
MOC149-220230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
516 PM CDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 930 PM CDT.

* AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  DOPPLER RADAR ESTIMATED BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN
  BETWEEN ALTON AND THOMASVILLE.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...THAYER AND ALTON.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA WHICH WILL LEAD TO ADDITIONAL RUNOFF FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3689 9133 3688 9166 3649 9170 3650 9118

$$

LINDENBERG
2 follow-up statements
000 
WGUS73 KSGF 212257
FFSSGF
MOC149-220230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT THU AUG 21 2003

...FLASH FLOOD WARNING CONTINUES UNTIL 930 PM CDT FOR OREGON
COUNTY...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORMS WHICH EARLIER PRODUCED THE HEAVY RAIN ACROSS 
RURAL PORTIONS OF OREGON COUNTY HAS DISSIPATED.  THE HEAVY RAIN 
PRODUCED BETWEEN 2 AND THREE INCHES OF RAINFALL IN A SHORT PERIOD OF
TIME AND RUNOFF FLOODING IS STILL POSSIBLE ACROSS THE AREA.


EXCESSIVE RUNOFF FROM THESE STORMS MAY STILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND 
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3686 9126 3683 9165 3651 9163 3650 9124

$$

LINDENBERG
000 
WGUS73 KSGF 220040
FFSSGF
MOC149-220100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
740 PM CDT THU AUG 21 2003

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR OREGON COUNTY HAS
BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3681 9118 3652 9120 3652 9166 3682 9165

$$

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:32 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 21, 2:32 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
232 PM CDT THU AUG 21 2003

.DISCUSSION...
COLD FRONT EXTENDING ACROSS THE CORN BELT HEADING RIGHT FOR THE
OZARKS IS THE PRIMARY FORECAST CHALLENGE THE NEXT 48 HOURS.
MEANWHILE...ANOTHER OPPRESSIVE AFTERNOON BEING OBSERVED OVER THE
MISSOURI VALLEY WITH TEMPERATURES EXCEEDING 100 DEGREES IN SOME
LOCATIONS NORTH AND WEST OF THE PLATEAU. RECORD OF 99 ALREADY TIED
AT ROLLA/VICHY...AND ONLY A DEGREE SHY AT THIS POINT WITH 100 AT
JOPLIN.  THANKFULLY...SHOULD BE ABLE TO DISCONTINUE THE HEAT
ADVISORY TONIGHT DESPITE HOT WEATHER EXPECTED AGAIN TOMORROW SOUTH
AND ALONG THE FRONT.

SHORT TERM (TONIGHT - SATURDAY)...
PULSE CONVECTION NOW BEGINNING TO LIGHT UP OVER ARKANSAS AND
SOUTHERN MISSOURI.  12Z SOUNDING DATA FROM SPRINGFIELD INDICATED
SIGNIFICANT MOISTENING FROM 600 MB AND ALOFT.  HOWEVER...THE 800 TO
650 MB LAYER HAS DRIED OUT FROM THE PREVIOUS FEW DAYS.  DEEPER
BOUNDARY LAYER MIXING...FURTHER ENHANCING AN INVERTED V STRUCTURE TO
THE LOWER TROPOSPHERE WILL CREATE MORE DOWNDRAFT AVAILABLE POTENTIAL
ENERGY.  CONDITIONS CERTAINLY FAVORABLE FOR ISOLATED SEVERE PULSE
STORMS WITH WIND GUSTS IN EXCESS OF 65 MPH LIKELY...FURTHER DETAILS
ARE MENTIONED IN THE HAZARDOUS WEATHER OUTLOOK.  WAS RELUCTANT TO
DISCONTINUE THUNDER CHANCES PRIOR TO MIDNIGHT WITH SURFACE FRONT
APPROACHING MY NORTHERN COUNTIES...THEREFORE MENTIONED CHANCES ALL
NIGHT AND INTO TOMORROW.

FRONT SHOULD BE DRAPED ALONG THE MISSOURI-ARKANSAS BORDER BY
TOMORROW AFTERNOON TAPPING INTO AN ATMOSPHERE RELATIVELY HIGHER IN
MOISTURE CONTENT.  THINK THE MESO-ETA CONVECTIVE PRECIPITATION
FIELDS FINALLY LOOK DECENT...AND WILL CONFINE STORM CHANCES ACROSS
MY EXTREME SOUTHERN COUNTIES DURING THE DESTABILIZATION HOURS OF THE
AFTERNOON.  ONGOING FORECAST HAS PRECIP LINGERING INTO THE FRIDAY
NIGHT PERIOD WHICH LOOKS REASONABLE.  HIGH PRESSURE BEGINS TO SETTLE
INTO THE NATIONS MID SECTION ON SATURDAY WITH LOW LEVEL NORTHEAST
FLOW OVER THE AREA FOR A COUPLE DAYS.  SLIGHTLY COOLER AND DRY
WEEKEND ON TAP FOR FOLKS IN THE SOUTHEAST KANSAS AND THE MISSOURI
OZARKS.

LONG TERM (SUNDAY - WEDNESDAY)...
NOT A WHOLE LOT HAS CHANGED WITH THE EXTENDED PERIODS.  LONG RANGE
PROGS STILL HAVE NORTH AMERICAN RIDGE BROADENING OUT WITH THE MAIN
BELT OF WESTERLIES CONFINED ACROSS SOUTHERN CANADA.  THERE IS SOME
EVIDENCE THAT THE DEEP SOUTH AIRMASS MAY TRY TO NOSE INTO SOUTHERN
MISSOURI TOWARDS DAYS 6 AND 7...HENCE AFTERNOON PULSE CHANCES.
ONGOING FORECAST HAS EVERYTHING DRY AND UNEVENTFUL AND WILL CONTINUE
THIS THINKING UNTIL THINGS BECOME A LITTLE MORE CLEAR CUT.

GFS OUT TO 10 DAYS IS HINTING TOWARDS INTENSIFYING A SOUTHEAST
CANADIAN CYCLONE AND DROPPING IT OVER EASTERN SECTIONS OF THE LOWER
48.  WITH DOMINATING RIDGE CONTINUING OUT WEST...THIS WILL PUT US
BACK INTO NORTHWEST FLOW AND MAY BE OUR NEXT CHANCE AT GETTING ANY
SIGNIFICANT WEATHER IN THE EXTENDED.  OTHERWISE...LOOK FOR MORE HOT
AND DRY CONDITIONS TO PERSIST THROUGH THE END OF AUGUST.

&&

.AVIATION...
ONCE AGAIN...SCATTERED AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS
CAN BE EXPECT OVER THE REGION...ESPECIALLY TOWARD UNO AREA IN NEXT
FEW HOURS. MICROBURST POTENTIAL CERTAINLY EXISTS INVOF OF THE
STRONGER CELLS. THERE IS A POSSIBILITY THAT ADDITIONAL STORMS MAY
DEVELOP EARLY THIS EVENING ACROSS WEST CENTRAL AND CENTRAL MISSOURI
TONIGHT.  PILOTS CAN GENERALLY EXPECT VFR CONDITIONS IN AREAS NOT
AFFECTED BY STORMS...ALTHOUGH SOME MVFR (3-5 MILE) LIGHT FOG MAY
DEVELOP TOWARD SUNRISE ESPECIALLY IN AREAS THAT RECEIVE RAINFALL.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY THROUGH THIS EVENING FOR AREAS ALONG AND
NORTHWEST OF A BRANSON TO CONWAY TO ROLLA LINE.
.KS...HEAT ADVISORY THROUGH THIS EVENING FOR ALL KANSAS COUNTIES.

CRAMER/BOOKBINDER
Hazardous weather outlook, Aug 21, 1:00 PM CDT, 4 hours 16 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAT INDICES RANGING FROM 103 TO 108 DEGREES.
  THUNDERSTORMS CONTAINING WIND GUSTS IN EXCESS OF 65 MPH AND HAIL
  UP TO THE SIZE OF NICKELS.

  AREAS AFFECTED AND TIMING:

  HEAT:  NORTH AND WEST OF A LINE FROM BRANSON TO ROLLA THIS
  AFTERNOON.
  THUNDERSTORMS:  AREAWIDE AFTER 200 PM.

  DISCUSSION:

  INTENSE HEAT AND HUMIDITY CONTINUES TO AFFECT SOUTHEAST KANSAS AND
  MUCH OF THE MISSOURI VALLEY THIS AFTERNOON.  TEMPERATURES ARE
EXPECTED
  TO RANGE FROM 100 TO 105 IN AREAS NORTH OF THE OZARK PLATEAU...
  PRODUCING HEAT INDICES FROM 105 TO 110 DEGREES IN THESE
  LOCATIONS.  FURTHER SOUTH ALONG THE PLATEAU...TEMPERATURES WILL BE
  LIMITED TO THE UPPER 90S WITH HEAT INDICES APPROACHING 105.

  DUE TO THE HIGH HEAT...THE ATMOSPHERE IS BECOMING INCREASINGLY
UNSTABLE
  OVER EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS.  SCATTERED
SHOWERS
  AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE
  INTO THE EVENING HOURS.  A WEAK COLD FRONT APPROACHING FROM THE
NORTHWEST
  WILL FURTHER ENHANCE THIS ACTIVITY INTO THE OVERNIGHT HOURS.  THE
  ENVIRONMENT WILL BE CONDUCIVE FOR SOME OF THESE STORMS TO PRODUCE
  DAMAGING DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  RESIDUAL SHOWERS AND THUNDERSTORMS WILL LIKELY BE ONGOING FRIDAY
MORNING
  AS THE COLD FRONT ADVANCES ACROSS SOUTHERN MISSOURI.  A FEW OF
THESE
  STORMS MAY BECOME STRONG TO SEVERE...HOWEVER...CLOUD TO GROUND
LIGHTNING
  AND BRIEF PERIODS OF HEAVY RAIN WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE ISOLATED NATURE OF TODAYS STORMS...SPOTTER ACTIVATION
  WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:14 PM CDTSevere Thunderstorm WarningSGFOzark46 min
Aug 21, 3:18 PM CDTSevere Thunderstorm WarningSGFHowell42 min
Aug 21, 5:00 PM CDTSevere Thunderstorm WarningSGFOregon60 min
Aug 21, 6:06 PM CDTSevere Thunderstorm WarningSGFPhelps39 min
Aug 21, 6:21 PM CDTSevere Thunderstorm WarningSGFMaries54 min

Nearby

Flash Flood Warnings in Missouri, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.